I am in dire need of some advice from educated T-mag readers. i’ve been lifting seriously for about a year. the problem is that my diet is clean, my cardio is excellent (resting heart rate = 40), but my blood pressure is chronically high (162/88 at times).
i’m worried about the long term effects of hypertension. i do not want to be medication dependant.
anyone know any other options?
I,too, have high blood pressure. I control it through weight loss and one (1) 50mg. atenolol tab/day. Very simple, very effective (for me). The Atenolol (a selective beta blocker) has very few, if any, side effects.
I must say it is IMPERATIVE that you control your blood pressure ASAP! After that, you can explore other (e.g., nutritional) options. Right now, however, it is critical to get your blood pressure under control. This is a potentially serious situation, please don’t delay addressing it!
thanks for the reply. good to know i’m not alone.
does your body “feel” any different with a lower BP (after medication)?
don’t beta blockers slow your heart rate and decrease it’s strength?
if so, i’m wondering if you have more soreness and fatigue after workouts. or if the meds make you just generally fatigued
just so i can know what i’m getting into.
Hypertension is a complex disease with many different metabolic causes. That’s why there are many different drugs to treat it. Some will work for you and others will not. Both my parents had hi BP so it is genetic in my case. My bp has run high all my adult life, but this year I finally had to try to do something about it. Some epidemiology studies have suggested that bp is higher in those with vit D deficiency, your doctor can do a blood test. Hypertension rates among the population are higher in those climates where people get less sunlight, such as norther areas. I myself took 1200 mg supplemental vit D and this did help for about a year…i did not want to take more and risk overdose. I also tried the DASH diet which is low sodium, hi in fruits and vegetables, lowfat dairy, fish. This works for some people. I tried taking minerals: potassium, calcium , magnesium, amino acids arginine and taurine. Finally this April I had to seek medical help when it was 155/100. Dr put me on Coreg, a beta blocker, but this did not help. Then tried Lotrel, which is a combo of 2 drugs, a ACE inhibitor and a calcium channel blocker, and this did the trick. I take one capsule of the smallest dose every morning, no side effects, but it keeps my BP in the 130/80 range. I may have to take this the rest of my life, but I will continue to seek other things that may help. Maybe you should look at your creatine intake. If I take 20 g in one day it makes my heart pound! I take 5 g after working out 3x a week and this does seem ok for me. I have recently read 2 studies showing the natural sweetener Stevia extract can lower BP in humans, I may try this soon. I also read 2 studies showing 200 mg CoQ10 a day can lower BP…this is another thing I will experiment with soon. Hope this helps…good luck.
firstly, your blood pressure is too high, you must be getting professional help. i guess if you are calling it stage 1-2 hypertansion then you’ve talked to someone but you don’t seem to have been given much information.
blood pressure is (put simply) the function of your heart rate and your vascular resistance. this means that if your heart beats faster or if your it is harder for your blood to make it round your body then your BP increases.
you have provided us with a very important piece of information. the fact that you have such a low resting pulse eliminates it as a cause and even suggests that your heart may have slowed in order to cope with the heavy load it has had placed on it.
but it can only be narrowed down so far. your high vascular resistance could be due to hardening of your blood vessels, high blood volume, a partially blocked valve in your heart or any number of other serious conditions.
do your research and find a non-condescending doctor who will tell it to you like it is. BP treatments are not as effective unless the true cause is assertained so take the time to find out.
some general principles are eat low fat, low salt, low caffeine and ephidrine may kill you. tell your doctor what you eat and how much and what drugs you take.
it would be good if someone who knew could post on possible cardio-vascular side effects of steroids.